Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at May 29, 2005, 9:12 PM CDT for Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2005, 9:12 PM CDT (02:12 UTC)
- Expired
- May 30, 2005, 12:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Harris County, TX
The radar
The Houston radar (KHGX), 53 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHGX 300218
FFWHGX
TXC201-300515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
912 PM CDT SUN MAY 29 2005
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HARRIS COUNTY IN SOUTHEAST TEXAS
* UNTIL 1215 AM CDT
* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A BAND OF SLOW MOVING THUNDERSTORMS FROM NEAR
BELLAIRE TO CROSBY.
* FLOODING IS EXPECTED IN OR NEAR...
ALDINE...CROSBY...HUMBLE...KINGWOOD...BUSH-INTERCONTINENTAL
AIRPORT...HUFFMAN AND LAKE HOUSTON DAM.
MEASURED RAINFALL OF 7.48 INCHES HAS FALLEN ON CEDAR VIEW AT HIGHWAY
90 ALONG THE EAST SIDE OF HARRIS COUNTY. 1 TO 2 INCHES HAS ALREADY
FALLEN OVER A SWATH ACROSS HARRIS COUNTY. THIS LINE OF STORMS SHOULD
SAG SOUTH BUT HEAVY RAINFALL IS LIKELY WITH ADDITIONAL ACCUMULATIONS
OF 2 TO 4 INCHES POSSIBLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE
ROADS...AND HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3006 9505 3002 9507 2998 9502 2978 9494
2963 9533 2962 9548 2966 9552 2981 9579
2996 9580 3008 9542 3003 9527 3015 9509
$$1 follow-up statement
000
WGUS74 KHGX 300329
FFSHGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1028 PM CDT SUN MAY 29 2005
TXC201-300515-
HARRIS-
1028 PM CDT SUN MAY 29 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 1215 AM CDT FOR HARRIS
COUNTY...
AT 1028 PM CDT...FLASH FLOODING WAS OCCURRING WAS REPORTED NEAR
ALDINE.
FLOODING CONTINUES TO BE EXPECTED ACROSS THE COUNTY.
A CORRIDOR OF HEAVY RAINFALL FROM HIGHWAY 290 NORTHEAST ACROSS
ALDINE TO HUMBLE TO LAKE HOUSTON TO THE EASTERN COUNTY LINE.
RAINFALL ACCUMULATIONS OF 2 TO 4 INCHES WERE REPORTED ALONG THIS
SWATH...AMOUNTS NEAR 8 INCHES OCCURRED ALONG THE EASTERN COUNTY LINE
NEAR CROSBY.
A PERSISTENT CLUSTER OF STORMS OVER THE COUNTY WILL MERGE WITH A
THUNDERSTORM COMPLEX RACING IN FROM THE SOUTHEAST BRINGING VERY
STRONG GUSTY WINDS. THIS WILL SQUEEZE OUT ADDITIONAL HEAVY RAINS.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE IN A
VERY SHORT PERIOD OF TIME
STREET FLOODING IS LIKELY AND TRAVEL SHOULD BE AVOIDED.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND
ADJACENT TO CREEKS AND BAYOUS...DRAINAGE AREAS AND LOW LYING SPOTS.
ADDITIONALLY...FLOODING MAY OCCUR ON...STREETS...FRONTAGE ROADS...AND
HIGHWAY UNDERPASSES. AVOID LOCATIONS WHERE WATER COVERS THE GROUND
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DEPTH AND SPEED OF FLASH FLOOD WATERS. ACT QUICKLY IF FLASH FLOODING
IS OBSERVED. DO NOT STAY IN AREAS PRONE TO FLOODING WHEN WATER BEGINS
TO RISE.
A FLOOD WATCH IS IN EFFECT FOR THE WARNED AREA.
PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3006 9506 3002 9507 2998 9502 2978 9494
2963 9533 2962 9548 2966 9552 2981 9579
2996 9580 3008 9542 3003 9527 3015 9509
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 29, 2:34 PM CDT, 6 hours 38 minutes earlier.
Area forecast discussion, May 29, 2:34 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
234 PM CDT SUN MAY 29 2005
.DISCUSSION...
MUCH OF SOUTHEAST TEXAS LIES IN SPCS DAY 1 MODERATE RISK FOR
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. A COUPLE WELL DEFINED
SHORTWAVES CAN BE SEEN ON WATER VAPOR SATELLITE PICTURES...ONE
CENTERED JUST NORTHWEST OF MATAGORDA BAY AND ANOTHER SOUTH OF DEL
RIO. THESE DISTURBANCES COMBINED WITH AN INCREASINGLY VERY
UNSTABLE AIRMASS WILL LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT
THIS AFTERNOON AND TONIGHT. ACTIVITY HAS ALREADY BEGUN TO FORM IN
JACKSON AND WHARTON COUNTIES...AND EXPECT COVERAGE AND INTENSITY
TO INCREASE BETWEEN OUR COUNTY WARNING AREA AND THE RIO GRANDE
RIVER OVER THE NEXT SEVERAL HOURS. A TORNADO WATCH IS NOW IN
EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH 11 PM. AFTER THIS
COMPLEX DEVELOPS AND MOVES ACROSS SOUTHEAST TEXAS...THE AREA WILL
PROBABLY SEE A BREAK FROM THE ACTIVITY BEGINNING SOME TIME BETWEEN
2 AM AND 6 AM. MEMORIAL DAY SHOULD START OUT NICE BUT WITH THE
TROUGH AXIS STILL TO OUR WEST...DAYTIME HEATING SHOULD BE ABLE TO
INITIATE MORE SHOWERS AND THUNDERSTORMS. RAIN CHANCES LOOK TO
DECREASE STARTING ON TUESDAY AS THE TROUGH AXIS FINALLY MOVES OFF
TO OUR EAST...BUT RELATIVELY HIGH MOISTURE LEVELS REMAINING ACROSS
SOUTHEAST TEXAS COULD LEAD TO ISOLATED OR SCATTERED ACTIVITY FOR
THE SECOND HALF OF THE WEEK. 42
&&
.AVIATION...
A VERY DIFFICULT TAF FORECAST TODAY GIVEN THE UNCERTAINTIES IN
CONVECTIVE DEVELOPMENT/EVOLUTION OVER THE NEXT 24 HOURS. TAF SITES
ARE SEEING A LULL IN THE THUNDERSTORM ACTIVITY AT THE MOMENT BUT
EXPECT THIS TO BE SHORT-LIVED GIVEN THE STRONGLY UNSTABLE
ATMOSPHERIC CONDITIONS DEVELOPING AND ADDITIONAL DISTURBANCES
APPROACHING FROM THE WEST. EXPECT TO SEE SOME ISOLATED TSRA
DEVELOPMENT OVER THE AREA THIS AFTERNOON. HOWEVER...A MORE ORGANIZED
CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP OVER SOUTH CENTRAL TEXAS
LATE THIS AFTERNOON AND AFFECT THE TAF SITES MOST LIKELY BETWEEN 00Z
AND 08Z TONIGHT. MORE EXACT TIMING IS UNCERTAIN AT THIS POINT. HIGH
LIKELIHOOD OF SEVERE WEATHER WITH THIS ACTIVITY. PLACED TEMPO GUSTS
TO 25 KNOTS FOR NOW BUT THIS MAY NEED TO BE UPGRADED AT ONE OR TWO
SITES AT A LATER POINT. ADDITIONAL ROUNDS OF TSRA WILL BE POSSIBLE
THROUGH MONDAY AFTERNOON WITH TIMING OF THESE CHALLENGING. 35
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 84 70 87 70 / 60 50 30 40 30
HOUSTON (IAH) 72 85 72 88 72 / 60 50 30 40 30
GALVESTON (GLS) 76 84 76 87 76 / 60 50 30 40 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...TORNADO WATCH 349 IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL
11 PM.
.GM...SCEC 20-60 NM WATERS.
&&Hazardous weather outlook, May 29, 12:29 PM CDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 1229 PM CDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT... .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL TEXAS THIS AFTERNOON AS A MID AND UPPER LEVEL DISTURBANCE MOVES EASTWARD ACROSS THE STATE. THIS ACTIVITY IS EXPECTED TO SPREAD EASTWARD AS THE AFTERNOON AND EVENING PROGRESSES. LARGE HAIL...STRONG DAMAGING WINDS AND TORNADOES ARE ALL POTENTIAL SEVERE WEATHER THREATS WITH THESE STORMS AS THEY MOVE INTO SOUTHEAST TEXAS LATER ON TODAY AND TONIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED TO BE COMMON LATE THIS AFTERNOON AND TONIGHT WITH ISOLATED AREAS POSSIBLY EXPERIENCING 3 TO 4 INCHES OF RAIN. A FLOOD WATCH MAY BE NEEDED FOR PORTIONS OF SOUTHEAST TEXAS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A SLOW MOVING MID AND UPPER LEVEL TROUGH OF LOW PRESSURE WILL SHIFT EAST AND MOVE OVERHEAD ON MONDAY. THIS FEATURE...COUPLED WITH A VERY MOIST AND UNSTABLE AIRMASS...WILL TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS THE AREA. LOCALLY HEAVY RAINFALL WILL BE A POSSIBILITY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 29, 5:05 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CDT SUN MAY 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL ROCK ISLAND 29.53N 96.57W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0425 PM HAIL COLUMBUS 29.70N 96.55W
05/29/2005 1.75 INCH COLORADO TX LAW ENFORCEMENT
0430 PM HAIL 7 W COLUMBUS 29.70N 96.67W
05/29/2005 1.00 INCH COLORADO TX LAW ENFORCEMENT
&&
PBLOODSpecial weather statement, May 29, 8:25 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 825 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300700- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 825 PM CDT SUN MAY 29 2005 ...NWS HGX WSR-88D RADAR HAS BEEN DOWN SINCE 817 PM CDT... OUR RADAR HAS INDICATED A HARDWARE FAILURE. AN ET HAS BEEN NOTIFIED AND IS ENROUTE. WILL NOTIFY ALL IF/WHEN SYSTEM IS RESTORED DURING THIS WEATHER EVENT. FOR THOSE VIEWING DATA ON THE WEB...THE LAKE CHARLES...LCH... CENTRAL TEXAS...GRK... AND CORPUS CHRISTIE... CRP... NWS RADARS ARE BEST FOR MONITORING ONGOING THUNDERSTORMS ACROSS SOUTHEAST TEXAS TONIGHT. READ
Special weather statement, May 29, 9:01 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 901 PM CDT SUN MAY 29 2005 GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-300500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER- WASHINGTON-WHARTON- 901 PM CDT SUN MAY 29 2005 ...NWS HGX WSR-88D RADAR BACK IN SERVICE... OUR ELECTRONICS TECHNICIAN HAS WORKED HIS MAGIC. AS OF 9 PM HGX WSR-88D RADAR IS ONCE AGAIN OPERATIONAL AND SHOULD BE UPDATING DATA ON WEBSITES. READ
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:11 PM CDT | Tornado Warning | HGX | Harris, Liberty | 34 min |
| May 29, 7:13 PM CDT | Tornado Warning | HGX | Austin, Colorado, Wharton | 33 min |
| May 29, 7:28 PM CDT | Severe Thunderstorm Warning | HGX | Fort Bend | 18 min |
| May 29, 7:45 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 48 min |
| May 29, 8:02 PM CDT | Flash Flood Warning | HGX | Liberty | 3 hr |
| May 29, 8:32 PM CDT | Special Marine Warning | HGX | 58 min | |
| May 29, 9:53 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 52 min |
| May 29, 9:59 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 29, 10:30 PM CDT | Severe Thunderstorm Warning | HGX | Galveston | 60 min |
| May 29, 10:40 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Harris | 50 min |
| May 29, 10:48 PM CDT | Tornado Warning | HGX | Galveston | 42 min |
| May 29, 11:38 PM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 12:42 AM CDT | Special Marine Warning | HGX | 2 hr | |
| May 30, 1:36 AM CDT | Special Marine Warning | HGX | 114 min | |
| May 30, 2:38 AM CDT | Special Marine Warning | HGX | 67 min | |
| May 30, 3:32 AM CDT | Special Marine Warning | HGX | 58 min | |
| May 30, 6:49 PM CDT | Special Marine Warning | HGX | 86 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.